Duke Mathematical Journal

Stability in H1 of the sum of K solitary waves for some nonlinear Schrödinger equations

Yvan Martel, Frank Merle, and Tai-Peng Tsai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this article we consider nonlinear Schrödinger (NLS) equations in Rd for d=1, 2, and 3. We consider nonlinearities satisfying a flatness condition at zero and such that solitary waves are stable. Let Rk(t,x) be K solitary wave solutions of the equation with different speeds v1,v2,,vK. Provided that the relative speeds of the solitary waves vkvk1 are large enough and that no interaction of two solitary waves takes place for positive time, we prove that the sum of the Rk(t) is stable for t0 in some suitable sense in H1. To prove this result, we use an energy method and a new monotonicity property on quantities related to momentum for solutions of the nonlinear Schrödinger equation. This property is similar to the L2 monotonicity property that has been proved by Martel and Merle for the generalized Korteweg–de Vries (gKdV) equations (see [12, Lem. 16, proof of Prop. 6]) and that was used to prove the stability of the sum of K solitons of the gKdV equations by the authors of the present article (see [15, Th. 1(i)]).

Article information

Source
Duke Math. J., Volume 133, Number 3 (2006), 405-466.

Dates
First available in Project Euclid: 13 June 2006

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1150201198

Digital Object Identifier
doi:10.1215/S0012-7094-06-13331-8

Mathematical Reviews number (MathSciNet)
MR2228459

Zentralblatt MATH identifier
1099.35134

Subjects
Primary: 35Q55: NLS-like equations (nonlinear Schrödinger) [See also 37K10] 35Q51: Soliton-like equations [See also 37K40] 35B35: Stability

Citation

Martel, Yvan; Merle, Frank; Tsai, Tai-Peng. Stability in $H^1$ of the sum of $K$ solitary waves for some nonlinear Schrödinger equations. Duke Math. J. 133 (2006), no. 3, 405--466. doi:10.1215/S0012-7094-06-13331-8. https://projecteuclid.org/euclid.dmj/1150201198


Export citation

References

  • H. Berestycki and P.-L. Lions, Nonlinear scalar field equations, I: Existence of a ground state, Arch. Rational Mech. Anal. 82 (1983), 313--345.
  • V. S. Buslaev and G. S. Perelman, ``On the stability of solitary waves for nonlinear Schrödinger equations'' in Nonlinear Evolution Equations, Amer. Math. Soc. Transl. Ser. 2 164, Amer. Math. Soc., Providence, 1995, 75--98.
  • T. Cazenave and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys. 85 (1982), 549--561.
  • S. Cuccagna, Stabilization of solutions to nonlinear Schrödinger equations, Comm. Pure Appl. Math. 54 (2001), 1110--1145.
  • K. El Dika, Asymptotic stability of solitary waves for the Benjamin-Bona-Mahony equation, Discrete Contin. Dyn. Syst. 13 (2005), 583--622.
  • K. El Dika and Y. Martel, Stability of $N$-solitary waves for the generalized BBM equations, Dyn. Partial Differ. Equ. 1 (2004), 401--437.
  • J. Ginibre and G. Velo, On a class of nonlinear Schrödinger equations, I: The Cauchy problem, general case, J. Funct. Anal. 32 (1979), 1--32.
  • M. Grillakis, J. Shatah, and W. Strauss, Stability theory of solitary waves in the presence of symmetry, I, J. Funct. Anal. 74 (1987), 160--197.
  • P.-L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case, I, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), 109--145.
  • J. H. Maddocks and R. L. Sachs, On the stability of KdV multi-solitons, Comm. Pure Appl. Math. 46 (1993), 867--901.
  • Y. Martel, Asymptotic $N$-soliton-like solutions of the subcritical and critical generalized Korteweg --.de Vries equations, Amer. J. Math. 127 (2005), 1103--1140.
  • Y. Martel and F. Merle, A Liouville theorem for the critical generalized Korteweg --.de Vries equation, J. Math. Pures Appl. (9) 79 (2000), 339--425.
  • —, Asymptotic stability of solitons for subcritical generalized KdV equations, Arch. Ration. Mech. Anal. 157 (2001), 219--254.
  • —, Instability of solitons for the critical generalized Korteweg --.de Vries equation, Geom. Funct. Anal. 11 (2001), 74--123.
  • Y. Martel, F. Merle, and T.-P. Tsai, Stability and asymptotic stability in the energy space of the sum of $N$ solitons for subcritical gKdV equations, Comm. Math. Phys. 231 (2002), 347--373.
  • F. Merle, Existence of blow-up solutions in the energy space for the critical generalized KdV equation, J. Amer. Math. Soc. 14 (2001), 555--578.
  • R. L. Pego and M. I. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys. 164 (1994), 305--349.
  • G. Perelman, ``Some results on the scattering of weakly interacting solitons for nonlinear Schrödinger equations'' in Spectral Theory, Microlocal Analysis, Singular Manifolds, Math. Top. 14, Akademie, Berlin, 1997, 78--137.
  • —, Asymptotic stability of multi-soliton solutions for nonlinear Schrödinger equations, Comm. Partial Differential Equations 29 (2004), 1051--1095.
  • I. Rodnianski, W. Schlag, and A. D. Soffer, Asymptotic stability of $N$-soliton states of NLS, to appear in Comm. Pure Appl. Math.
  • M. I. Weinstein, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math. Anal. 16 (1985), 472--491.
  • —, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure Appl. Math. 39 (1986), 51--67.
  • V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Soviet Physics JETP 34 (1972), 62--69.